* Hearing loss has been added to the growing list of side-effects to long-term use of interferon, the cancer and hepatitis B and C drug.
* Doctors at the Nagasaki University School of Medicine in Japan have reported incidences of hearing loss and impairment in 22 of the 49 patients on long-term use of the drug. Hearing problems, which also included tinnitus, usually developed in the late stage of treatment and disappeared within two weeks after coming off the drug (The Lancet, 7 May 1994).
* Several calcium-channel blocking drugs can cause tinnitus, according to Spain's drug watch group, the System of Pharmacovigilance. It reports that eight patients on various calcium-channel blockers including nifedipine, verapamil, nicardipine, diltiazem and cinnarizine all developed the hearing disorder. Previously, medicine had only linked nicardipine to tinnitus (The Lancet, 14 May 1994).
* Episiotomy seems unable to prevent serious tearing in women giving birth, even though it is the prime function of the technique. Doctors at Whipps Cross Hospital in London noted that 44 per cent of women in a study group had serious tearing despite having an episiotomy. They found that vacuum extraction was the least likely procedure to lead to third-degree tears (JAMA, 25 May 1994).